| Model Number |
466F220A |
| Medical Device Problem Code |
Difficult to Remove (1528)
| Health Effect - Clinical Codes |
Internal Organ Perforation (1987); Perforation of Vessels (2135); Thrombosis/Thrombus (4440)
| Date of Event |
09/06/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Initial reporter occupation: other, senior counsel, litigation.(b)(4).Additional information is pending and will be submitted within 30 days of receipt.Please note that this is the initial report for this product.
Event or Problem Description
As reported by the legal brief, the patient underwent placement of a optease vena cava filter.The report states that the filter subsequently malfunctioned and caused injury and damage to the patient including, but not limited to unsuccessful removal attempt due to filter embedment approximately fourteen years and eleven months after the index procedure.The patient also reported perforation approximately fifteen years and nine months after the index procedure.Additional information received per the medical records indicate that the patient has a history of right knee replacement, right knee surgery, back surgery, obstructive sleep apnea and gastroesophageal reflux disease.Nine days before filter implant the patient underwent arthroscopic knee surgery.Three days before the patient presented with increased pain and swelling and was noted to have hemarthrosis, requiring two subsequent surgeries for irrigation, debridement, lavage and drainage.The patient was also noted to have extensive deep vein thrombosis (dvt) of the right leg.The patient was started on anticoagulation therapy; however, due to continued bleeding problems it was decided to place an inferior vena cava (ivc) filter.The filter was placed via the left femoral vein.The hospital course was complicated by positive blood cultures for which antibiotics were initiated.Three weeks after implant the patient underwent caval filter repositioning with no complications.The indication for the procedure was not provided.Five weeks after implant the patient underwent an attempt to remove the ivc filter.The findings noted that the ivc was patent without thrombus.The filter was snared, but was encapsulated into the wall and could not be retrieved.Approximately nine years after implant an mri of the right shoulder was performed for chronic pain.Results noted a type ii slap tear.Approximately eleven years and eleven months after implant the patient presented to the emergency room (er) with complaints of left elbow pain, redness and warmth, on and off fevers, chills.The patient was diagnosed with cellulitis and discharged to home with prescriptions for treatment.Four days later the patient presented to the er with complaints of back pain.The event was determined to be musculoskeletal in nature and the patient was discharged.A computed tomography (ct) scan of the abdomen and pelvis was performed and noted extensive postsurgical and degenerative changes of the lumbar spine and a small right kidney stone.The ivc filter was noted to be in place.Approximately fourteen years and five months after implant the patient presented to the er with complaints of acute onset bilateral lower extremity (ble) pain, swelling and paresthesia.Ultrasound of the ble found extensive bilateral dvt.Ct angiogram of the abdomen and lower extremities showed extensive dvt from the ivc filter to the distal lower extremities.The patient underwent right and left lower extremity venography with initiation of catheter directed thrombolysis.The patient subsequently underwent two more days of venography with continued directed lytic therapy.After the last lysis check, there was significant reduction in caval thrombus.The thrombolysis was discontinued, and catheters were removed.Lab work was notable for an acute blood loss (anemia), likely secondary to multiple bleeding events while patient was getting lytic therapy.Bleeding resolved and hemoglobin stabilized.The patient was initiated on eliquus 10 mg bid for seven days.Approximately fourteen years and ten months after implant the patient presented to the er with complaints of shortness of breath (sob), that was present since a diagnosis of dvt approximately four months prior.The patient had a ct angiogram of the chest performed; results of the exam were normal.The evaluation was negative for acute findings and the patient was discharged the following day.The patient questioned if the issue was related to pradaxa.Six weeks later the patient underwent an unsuccessful percutaneous filter removal attempt.The clinical history at the time noted previous history of thrombosis of the vena cava with lower extremity dvt.Access was made via the right femoral vein.Inferior venacavography was performed and confirmed the patency of the ivc with a small amount of retained thrombus in the ivc filter.Attempts were made at removal of the filter with snare and forceps.The filter could be engaged and partially withdrawn into the 8 fr sheath, but the filter would not release from the caval wall, as was noted at the previous removal attempt.There were no immediate procedure related complications, and the patient tolerated the procedure well.Approximately fifteen years and nine months post implant a computed tomography (ct) scan of the abdomen was performed.Results of the scan noted ivc filter present.The filter appears centered in the ivc with the tip at the confluence of the renal veins.The struts are at the periphery of the cava without gross extension.A review of the images performed approximately three months later, focusing solely on the filter noted 4mm mesenteric perforation.Additional information received per the patient profile form (ppf) states that the patient experienced perforation of filter struts outside the inferior vena cava, embedded in the wall of the ivc and unable to be retrieved approximately fourteen years and eleven months post implant.An unsuccessful percutaneous removal attempt was performed at that time.The patient also indicated fear that the filter might cause further damage.
Additional Manufacturer Narrative
As reported a patient underwent placement of a optease vena cava filter.The report states that the filter subsequently malfunctioned and caused an unsuccessful removal attempt due to filter embedment approximately fourteen years and eleven months post implant.The patient reported becoming aware of perforation of filter struts outside the inferior vena cava (ivc), embedded, and unable to be retrieved approximately fourteen years and eleven months post implant, at which time an unsuccessful percutaneous removal attempt was performed.According to the medical records, the patient had a history of right knee replacement, right knee and back surgery, obstructive sleep apnea and gastroesophageal reflux disease.Nine days before filter implant the patient underwent arthroscopic knee surgery.Six days later the patient presented with increased pain and swelling and was noted to have hemarthrosis, requiring two subsequent surgeries for irrigation, debridement, lavage and drainage.The patient was also noted to have extensive deep vein thrombosis (dvt) of the right leg.The patient was started on anticoagulation therapy; however, due to continued bleeding problems it was decided to place an ivc filter.The filter was placed via the left femoral vein.The hospital course was complicated by positive blood cultures for which antibiotics were initiated.Three weeks post implant the patient underwent caval filter repositioning with no complications.The indication for the procedure was not provided.Five weeks post implant the patient underwent an attempt to remove the ivc filter.The findings noted that the ivc was patent without thrombus.The filter was snared but was encapsulated into the wall and could not be retrieved.Approximately fourteen years and five months post implant the patient presented to the er with complaints of acute onset bilateral lower extremity (ble) pain, swelling and paresthesia.Ultrasound of the ble found extensive bilateral dvt.Ct angiogram of the abdomen and lower extremities showed extensive dvt from the ivc filter to the distal lower extremities.The patient underwent right and left lower extremity venography with initiation of catheter directed thrombolysis.The patient subsequently underwent two more days of venography with continued directed lytic therapy.After the last lysis check, there was significant reduction in caval thrombus.The thrombolysis was discontinued, and catheters were removed.Lab work was notable for an acute blood loss (anemia), likely secondary to multiple bleeding events while patient was getting lytic therapy.The bleeding resolved and hemoglobin stabilized.The patient was initiated on eliquus 10 mg bid for seven days.Approximately fourteen years and ten months post implant the patient presented to the er with complaints of shortness of breath (sob), that was present since a diagnosis of dvt approximately four months prior.The patient had a ct angiogram of the chest performed; results of the exam were normal.The evaluation was negative for acute findings and the patient was discharged the following day.The patient questioned if the issue was related to pradaxa.Six weeks later the patient underwent a second unsuccessful percutaneous removal attempt.The clinical history at the time noted previous history of thrombosis of the vena cava with lower extremity dvt.Access was made via the right femoral vein.Inferior venacavography was performed and confirmed the patency of the ivc with a small amount of retained thrombus in the ivc filter.Attempts were made at removal of the filter with snare and forceps.The filter could be engaged and partially withdrawn into the 8 fr sheath, but the filter would not release from the caval wall, as was noted at the previous removal attempt.There were no immediate procedure related complications, and the patient tolerated the procedure well.Approximately fifteen years and nine months post implant a computed tomography (ct) scan of the abdomen was performed.Results of the scan noted ivc filter present.The filter appears centered in the ivc with the tip at the confluence of the renal veins.The struts are at the periphery of the cava without gross extension.A review of the images performed approximately three months later, focusing solely on the filter noted 4mm mesenteric perforation.The product was not returned for analysis.The dhr could not be completed.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.The optease vena cava filter is indicated in the us for retrieval up to 14 days post implantation.Following this period of time, and as early as 12 days, there is potential for endothelialization (growth of endothelial cells within the inner wall of the vessel) around the filter struts.The predominant concern is the development of endothelialization, which would make subsequent removal difficult and has been shown to lead to explant problems in as little as 12 days.Blood clots, clotting and occlusive thrombosis within the filter and/or vasculature does not represent a device malfunction.Blood clots that develop in the veins of the leg or pelvis, may be related to a condition called deep vein thrombosis (dvt).Large thrombus within the vena cava or lower extremities may impede perfusion and cause venous insufficiency.Clinical factors that may have influenced the event include patient, pharmacological and lesion characteristics.Ivc filter are not indicated for use in the prevention of dvt or blood clots in the vasculature.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the events has not been reported at this time and a clinical conclusion could not be determined as to the cause of the events.Without images available for review the reported events could not be confirmed or further clarified.Shortness of breath and anxiety do not represent a device malfunction and may be related to underlying patient specific issues, medication response and comorbidities.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.